Texas, 2021Flash Flooding and Flood in Texas, June 28, 2021
June 28, 2021 · NWS MAF · 16 events in 7 counties and zones
An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $897,000
- Crop damage
- $120,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system was over the Arizona and New Mexico border. There was a stationary front across the area which provided additional lift over West Texas. Abundant moisture was continuing to move into the region. These conditions resulted in rain and thunderstorms developing and moving over the same areas producing flash flooding across West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 28, 2:35 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 2:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
335 AM CDT Mon Jun 28 2021
...New SHORT TERM, LONG TERM...
.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Mon Jun 28 2021
Current radar imagery depicts an area of SHRA increasing in
coverage across the Permian Basin and Lower Trans Pecos. All area
terminals will see chances of SHRA/TSRA through this morning.
Visibilities could be reduced to around 2-3SM in the heaviest
rain bands. Winds should remain out of the ENE thru the period
generally under 12kts. MVFR to IFR cigs are expected to impact
most terminals by 09Z-12Z.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 308 AM CDT Mon Jun 28 2021
Additional rounds of heavy rainfall will be possible throughout
the day today and into tonight. A Flash Flood Watch is now in
effect thru 12Z Tuesday. An environment that is rich with moisture
remains in place over the forecast area. PWATs are 2-3 sd above
normal, a stationary front is draped across region, and a nearly
stationary ULL is situated over far W TX. All of these factors
will contribute to continued heavy rainfall and potential flash
flooding. Latest CAMs including 3km NAM and HRRR place the highest
QPF totals across Eddy County and the HWY 54 corridor. Storm
totals thru Tuesday morning could reach upwards of 2-3" across SE
NM. An additional 1-2" will be possible along and N of the I-20
corridor where flash flood guidance would easily be overcome due
to recent rainfall and already saturated soils. Temperatures will
remain well below seasonal norms today and Tuesday due to
persistent cloudiness and abundant moisture.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Jun 28 2021
Rain chances begin diminishing on Wednesday as an upper level
trough lifts to the north and high pressure over the southeastern
U.S. builds over Texas. The highest PoPs late in the week will be
over the western CWA, in closer vicinity to the trough and
diminish to the east as the influence of high pressure increases.
The high pressure building in will also cause temperatures to
increase with highs approaching normal levels by Friday. It is
then that a low pressure system over the Great Lakes sends another
cold front into the area on Saturday. This front, combined with a
series of upper disturbances associated with the low will increase
instability and once again create a decent chance for rainfall
over the weekend. Week cold air advection and increasing cloud
cover will drop temps a few degrees continuing refreshingly cool
weather. The NBM appears to be handling temps and PoPs pretty well
and the extended forecast remained pretty close to this guidance.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 67 81 67 / 70 70 60 60
Carlsbad 75 65 77 65 / 80 80 90 80
Dryden 88 70 87 70 / 40 50 40 50
Fort Stockton 81 67 83 67 / 70 60 60 60
Guadalupe Pass 69 60 71 61 / 80 80 80 70
Hobbs 73 65 75 65 / 80 80 80 80
Marfa 77 60 79 59 / 70 60 70 50
Midland Intl Airport 78 67 80 67 / 70 70 60 60
Odessa 79 67 80 67 / 70 70 70 60
Wink 82 69 84 68 / 80 80 70 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Presidio Valley-Reeves County Plains-Scurry-Van Horn and
Highway 54 Corridor-Ward-Winkler.
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...24
LONG TERM....10
AVIATION...24Hazardous weather outlook, Jun 28, 2:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 AM CDT Mon Jun 28 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 AM CDT Mon Jun 28 2021 /228 AM MDT Mon Jun 28 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Thunderstorms capable of producing heavy rainfall, gusty winds,
frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch is now in effect
through late tonight for the Permian Basin, southeast New Mexico,
the upper Trans Pecos, and Davis Mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms producing heavy rainfall may result in flash flooding
over the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated and any reports of flooding or
flash flooding can be relayed to local officials or the NWS.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Dawson
- When
- June 28, 5:00 AM CST to 10:00 AM CST
- Where
- Dawson County, 1.92 mi SSW of Hancock to 4.31 mi WNW of Lamesa Johnson Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.796, -101.867
Heavy rain resulted in flash flooding in Dawson County. There were multiple flooded roadways and fields in and around Lamesa. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 28, 5:30 AM CST to 6:25 AM CST
- Where
- Midland County, 3.52 mi SW of Midland to 3.55 mi SW of Midland
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.969, -102.128
Heavy rain resulted in flash flooding in Midland County. There was a flooded roadway with six feet of water on Midland Drive and Business 20 in the City of Midland. No damage was reported.
Flash Flood, Ector
- When
- June 28, 7:06 AM CST to 9:00 AM CST
- Where
- Ector County, 2.25 mi WSW of Odessa to 2.34 mi ENE of Odessa
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.835, -102.404
Heavy rain resulted in flash flooding in Odessa. There were multiple roads and parking lots flooded across Odessa. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- June 28, 7:26 AM CST to 9:26 AM CST
- Where
- Ector County, 4.93 mi SW of Gardendale to 2.57 mi E of North Cowden
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.942, -102.470
Heavy rain fell across Ector County and produced flash flooding. There were multiple ranch roads flooded four miles north of Odessa. The cost of damage is a very rough estimate.
Flash Flood, Scurry
- When
- June 28, 7:45 AM CST to 10:00 AM CST
- Where
- Scurry County, 0.74 mi NNW of Fluvanna to 0.88 mi NW of Fluvanna
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $70,000
- Reported by
- Public
- Coordinates
- 32.890, -101.153
Heavy rain fell across Scurry County and produced flash flooding in and around Fluvanna. There were numerous roads and fields flooded. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 28, 8:20 AM CST to 9:20 AM CST
- Where
- Midland County, 3.01 mi WSW of Warfield
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- NWS Employee
- Coordinates
- 31.899, -102.275
Heavy rain resulted in flash flooding near Odessa. Roads and houses were flooded on County Road 122 east of Faudree Road. The cost of damage is a very rough estimate.
Flash Flood, Scurry
- When
- June 28, 9:25 AM CST to 9:30 AM CST
- Where
- Scurry County, 0.36 mi N of Fluvanna to 0.32 mi N of Fluvanna
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.885, -101.150
Heavy rain resulted in flash flooding in Fluvanna. Ranch Road 1269 and Farm to Market Road 612 were washed out. The cost of damage is a very rough estimate.
Flash Flood, Dawson
- When
- June 28, 9:54 AM CST to 11:00 AM CST
- Where
- Dawson County, 9 mi E of Lamesa to 0.64 mi ENE of Key
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -101.795
Heavy rain resulted in flash flooding in Dawson County. Highway 180 was shut down east of Lamesa as a result of flooding. The cost of damage is a very rough estimate.
Flash Flood, Scurry
- When
- June 28, 11:39 AM CST to 1:40 PM CST
- Where
- Scurry County, 8.05 mi SSW of Knapp to 1.99 mi E of Dunn
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.545, -101.179
Heavy rain resulted in flash flooding in Scurry County. There were reports of flooding on Farm to Market Road 1298. There were multiple reports of flooding throughout Scurry County in low lying areas and on roadways. The cost of damage is a very rough estimate.
Flash Flood, Mitchell
- When
- June 28, 12:09 PM CST to 1:10 PM CST
- Where
- Mitchell County, 1.12 mi SSW of Buford to 1.06 mi SW of Buford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.455, -100.859
Heavy rain resulted in flash flooding in Mitchell County. There was a photo of several inches of flowing water over Highway 208 north of Colorado City. No damage was reported.
Flash Flood, Culberson
- When
- June 28, 1:35 PM CST to 3:00 PM CST
- Where
- Culberson County, 42.84 mi E of (Gdp)guadalupe Pass
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.823, -104.071
Heavy rain resulted in flash flooding in Culberson County. Ranch Road 652 had six to eight inches of water over the road in low-lying areas. Some oil lease roads got washed out and draws were rising fast and about to overflow. The cost of damage is a very rough estimate.
Flood, Midland
- When
- June 28, 2:15 PM CST to 5:00 PM CST
- Where
- Midland County, 4.18 mi WSW of Warfield to 5.18 mi WSW of Warfield
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.886, -102.289
Heavy rain resulted in flooding between Odessa and Midland. There was water in homes in east Odessa due to the flooding. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- June 28, 2:30 PM CST to 5:00 PM CST
- Where
- Ector County, 2.93 mi W of Odessa Ector Co Arpt to 3.05 mi SSW of Odessa
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.912, -102.429
Heavy rain resulted in flash flooding in Odessa. First responders performed 21 water rescues in Odessa between 8/26 and 8/28 across multiple flash flood events. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 28, 4:30 PM CST to 7:00 PM CST
- Where
- Midland County, 5.43 mi WNW of Midland to 3.3 mi NNE of Midland
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 32.027, -102.167
Heavy rain resulted in flash flooding in Midland. First responders performed 20 water rescues in Midland between 6/26 and 6/28 across multiple flash flood events. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- June 28, 4:45 PM CST to 6:45 PM CST
- Where
- Midland County, 2.4 mi SSW of Midland to 2.39 mi SSW of Midland
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 31.966, -102.090
Heavy rain resulted in flash flooding near Midland. There was water up to the doors of houses and stranded SUVs at Cotton Flat Road just south of I-20. The cost of damage is a very rough estimate.
Flash Flood, Presidio
- When
- June 28, 9:00 PM CST to 9:10 PM CST
- Where
- Presidio County, 0.16 mi S of Marfa to 0.6 mi SW of Marfa
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.318, -104.020
Heavy rain resulted in flash flooding in Marfa. Law enforcement officials announced the fatality of a gentleman who got his car swept away from flash flooding within the town of Marfa. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Texas, June 28, 20211 death · $500,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, June 28, 2021$120,000 · 56 kt wind · 2 events
- Damaging Winds in Tennessee, June 28 to 29, 202152 kt wind · 10 events
- Damaging Winds in New York, June 28, 2021$11,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in New Mexico, June 28, 2021$2,000 · 6 events
- Heat in Maine, June 28, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 20215 events
- Flash Flooding and Flood in Missouri, June 28, 20214 events
- Damaging Winds in New York, June 28, 2021$8,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Missouri, June 28, 20213 events
- Damaging Winds in West Virginia, June 28, 2021$5,000 · 50 kt wind · 3 events
- Heat in Connecticut, June 28 to 30, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967724, 967703, 967709, 967711, 967718, 967733, 967734, 967735, 967743, 967752, 967767, 967775, 967805, 967813, 967782, 967792.